Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 74, NWS Shreveport, LA

May 16, 2020Hempstead County, Arkansas

NWS Shreveport, LA issued this tornado warning at May 16, 2020, 6:45 PM CDT for Hempstead County, Arkansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 6:45 PM CDT (23:45 UTC)
Expired
May 16, 2020, 7:03 PM CDT
In force
18 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Hempstead County, AR

The radar

The Little Rock radar (KLZK), 156 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:46 PM CDTTORNADO3 E Blevins, ARAN EF-0 TORNADO BRIEFLY TOUCHED DOWN AND DOWNED A LARGE LIMB AS IT CROSSED HIGHWAY 371. THE ESTIMATED MAXIMUM WIND SPEED WAS 70 MPH WITH A PATH LENGTH OF 0.47 MILES AND A PATH WIDTH OF 20 YARDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:27 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WFUS54 KSHV 162345
TORSHV
ARC057-170015-
/O.NEW.KSHV.TO.W.0074.200516T2345Z-200517T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
645 PM CDT Sat May 16 2020

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Northeastern Hempstead County in southwestern Arkansas...

* Until 715 PM CDT.
    
* At 645 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located just east of Blevins, or 9 miles northwest of 
  Prescott, moving north at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Hempstead County, including the following locations...
  McCaskill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3398 9365 3396 9362 3396 9359 3395 9353
      3395 9352 3394 9351 3396 9346 3382 9347
      3380 9358 3398 9369
TIME...MOT...LOC 2345Z 161DEG 25KT 3387 9353 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

15
1 follow-up statement
018 
WWUS54 KSHV 170003
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
703 PM CDT Sat May 16 2020

ARC057-170012-
/O.CAN.KSHV.TO.W.0074.000000T0000Z-200517T0015Z/
Hempstead AR-
703 PM CDT Sat May 16 2020

...THE TORNADO WARNING FOR NORTHEASTERN HEMPSTEAD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area into 
Southern Pike County. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Arkansas.

LAT...LON 3398 9365 3396 9362 3396 9359 3395 9353
      3395 9352 3394 9351 3396 9346 3382 9347
      3380 9358 3398 9369
TIME...MOT...LOC 0001Z 161DEG 25KT 3399 9358 

$$

15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 4:52 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 16, 4:52 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
452 PM CDT Sat May 16 2020

.UPDATE...

A quick update to include Tornado Watch 191 for the northern half
of the region through 9 PM this evening along with a Flash Flood
Watch for much of the same area including the northern half of NE
Texas, SW Arkansas, and the adjacent parishes in extreme northern
Louisiana. The Flash Flood Watch is in effect through 7 AM Sunday.

/19/

&&

.PREV DISCUSSION... /issued 313 PM CDT Sat May 16 2020/

SHORT TERM.../Tonight through Sunday Night/

Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.

Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.

/19/

LONG TERM.../Monday through Saturday Night/

By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.

Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.

13

PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/

AVIATION...

For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  79  63  83 /  90  70  10  10
MLU  67  78  63  82 /  80  80  30  10
DEQ  63  81  57  82 /  90  50  10   0
TXK  64  79  60  81 /  90  60  10   0
ELD  65  78  60  82 /  90  80  10   0
TYR  64  80  61  83 /  90  40  10   0
GGG  65  80  61  84 /  90  60  10   0
LFK  66  81  63  86 /  60  50  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
     070>072.

LA...Flash Flood Watch through Sunday morning for LAZ001>004.

OK...Flash Flood Watch through Sunday morning for OKZ077.

TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
     124>126-136>138.

&&

19/13
Hazardous weather outlook, May 16, 5:24 AM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Sat May 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Thunderstorms will increase across the region today and tonight.
Although widespread severe weather is not expected, a few
isolated severe thunderstorms with damaging winds and large hail
cannot be ruled out. In addition, pockets of heavy rainfall will
also be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Coverage of thunderstorms will diminish Sunday before moving east
of our region by Sunday night. Otherwise, some chances for
thunderstorms may return late in the work week. However, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

12

In the hours before

Local storm report, May 16, 5:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 W TOM                 33.73N 94.60W
05/16/2020                   MCCURTAIN          OK   PUBLIC

            REPORT OF TORNADO ON THE GROUND ON JASPER
            HOLLOW ROAD NEAR THE TOM COMMUNITY.

&&

20
Local storm report, May 16, 6:02 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
602 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TORNADO          7 N NEW BOSTON          33.57N 94.42W
05/16/2020                   BOWIE              TX   STORM CHASER

            STORM CHASER REPORTS TORNADO ON THE GROUND
            ALONG HWY 8 NEAR THE RED RIVER.

&&

20
Local storm report, May 16, 6:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      IDABEL                  33.90N 94.82W
05/16/2020                   MCCURTAIN          OK   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS MANY IMPASSABLE ROADS
            DUE TO FLOODING IN THE CITY OF IDABEL.

&&

20
Local storm report, May 16, 6:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          6 SW FOREMAN            33.66N 94.49W
05/16/2020                   LITTLE RIVER       AR   EMERGENCY MNGR

            LITTLE RIVER EMERGENCY MANAGER REPORTS THAT
            TRAINED SPOTTERS ARE CONFIRMED A TORNADO ON
            THE GROUND SOUTHWEST OF FOREMAN NEAR THE
            OKLAHOMA STATE LINE.

&&

20
Local storm report, May 16, 6:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
629 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          8 NE DE KALB            33.59N 94.52W
05/16/2020                   BOWIE              TX   STORM CHASER

            STORM CHASER RECORDED VIDEO OF A TORNADO
            WEST OF HWY 41 BETWEEN FOREMAN AND NEW
            BOSTON.

&&

20
Local storm report, May 16, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
634 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     BODCAW                  33.56N 93.41W
05/16/2020                   NEVADA             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS NUMEROUS TREES
            DOWN IN BODCAW DUE TO POSSIBLE TORNADO.

&&

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:56 PM CDTSevere Thunderstorm WarningSHVColumbia, Union39 min
May 16, 9:57 AM CDTRiver Flood WarningSHVColumbia14 days
May 16, 2:33 PM CDTTornado WarningSHVLittle River42 min
May 16, 3:56 PM CDTTornado WarningSHVLittle River49 min
May 16, 4:37 PM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more14 hr
May 16, 4:37 PM CDTTornado Warning Tornado observedSHVLittle River38 min
May 16, 4:43 PM CDTTornado WarningSHVColumbia47 min
May 16, 5:16 PM CDTTornado WarningSHVLittle River, Miller29 min
May 16, 5:16 PM CDTTornado WarningSHVColumbia, Union44 min
May 16, 5:19 PM CDTTornado WarningSHVColumbia, Lafayette, Nevada41 min
May 16, 5:35 PM CDTTornado WarningSHVHempstead, Howard, Little River, Miller, Sevier40 min
May 16, 5:58 PM CDTTornado WarningSHVHempstead, Nevada47 min
May 16, 6:09 PM CDTTornado WarningSHVSevier37 min
May 16, 6:36 PM CDTFlash Flood WarningSHVHempstead, Howard, Little River, Sevier3 hr
May 16, 6:48 PM CDTFlash Flood WarningSHVHempstead, Nevada117 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.